Indiana, 2018Hail in Indiana, April 2, 2018
April 2, 2018 · NWS PAH · 1 event in 1 county or zone
Strong thunderstorms produced hail up to the size of nickels. As a low pressure center developed over the western Plains, a warm front lifted north across southwest Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms produced hail up to the size of nickels. As a low pressure center developed over the western Plains, a warm front lifted north across southwest Indiana. An isolated strong thunderstorm tracked east along the front, producing hail along its path across Evansville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 5:40 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 2, 5:40 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
640 PM CDT Mon Apr 2 2018
.SHORT TERM...(Tonight through Wednesday night)
Issued at 345 PM CDT Mon Apr 2 2018
Still looking as though though mid-level height falls and lift
will result in increasing coverage of precipitation over the
forecast area tonight. The corridor of highest confidence in
thunderstorm activity remains generally along and north of the
Ohio River. Forecast soundings along this axis show ample
elevated CAPE, steep lapse rates, and deep- layer shear for at
least small hail production, and the potential for isolated severe
hail in the strongest cells.
With 45-50 925 mb winds expected just off the sfc Tuesday, have
opted to go with wind advisory area wide through the day as
vertical mixing gets going better. Southwest wind gusts over 40
mph seem a good possibility at many locations.
Stronger mid level short wave and associated cold front will
traverse the mid MS River Valley into the lower Ohio Valley
region Tuesday into early Tuesday evening. Moisture return ahead
of this cold front (with surface dew point pushing 60 degrees)
will result in at least modest instability, and the expectation is
for a line of thunderstorms, some severe, to develop along this
frontal zone as is pushes southward/southeastward.
The broadly confluent southwesterly winds ahead of the front
could also result in sporadic warm sector development once
convective inhibition is eroded Tue AM. Warm temperatures aloft
could mitigate the updraft strength of this open warm sector
development but strong vertical shear is supportive of rotating
updrafts with any more persistent development. Very strong winds
just off the surface will lead to an enhanced damaging wind gust
risk along the front, though some hailers and a few tornadoes
will also be a possibility given the magnitude of the low level
wind shear. Lack of wind directional change with heights
(directional shear) could be offset by such strong speeds aloft,
but could be a limiting factor in tornadogenesis. Activity will
sweep east of the region by mid evening with frontal passage and
return to much cooler air.
.LONG TERM...(Thursday through Monday)
Issued at 347 PM CDT Mon Apr 2 2018
Medium confidence in the extended at best...with models not in very
good agreement.
Wednesday should be dry...however we could see some frost Thursday
morning. The one thing that could negate frost is that the surface
high will have drifted just to the east of the area before sunrise
which will bring a light southerly flow to the area which would keep
temperatures up a bit from what is currently expected. In contrast
we could see frost period to that in the overnight period. Will run
the forecast builder and see if it continues to produce widespread
frost for Thursday morning. The next system will arrive Friday
morning bringing rain chances to the region. Rainfall amounts would
be very light with little impact other than keeping the ground
saturated still. Early Friday morning a wintry mix will be possible
early approach the area early Friday...mainly along and north of the
Interstate 64 corridor in Southwest IN and Southern IL and will
approach our area in Southeast MO. Early Saturday morning...before
sunrise rain could end as a wintry for most of the area. If this
actually comes to fruition there could be some impacts on travel
depending on road temperatures. If this does occur it should rapidly
mitigate the impacts as temperatures rise into the 40s and 50s
Saturday. This is still pushing 5 days out so will monitor for
models to come into better agreement before taking this too
seriously. Either way for now it appears impacts would be minimal at
most. The one common thread with the models is that temperatures
will continue to be below normal in the extended at least until late
in the weekend. By Sunday morning a warm front should be lifting
through the area bringing warmer temperatures but still below normal
but will place us in the warm sector. This will also bring a chance
of thunder to the region Sunday night as LI's go negative with MU
CAPES approaching 1k j/kg2.
&&
.AVIATION...
Issued at 640 PM CDT Mon Apr 2 2018
The next 24 hours will be interesting with respect to the WFO PAH
TAFs. With the 00z Tuesday TAF issuance, continued the upper
IFR/lower MVFR ceilings kept in play with the trapped low level
moisture from the departing ridge. As this ridge moves away to
the east and the elevated warm zone move across the area this
evening, there will be some low level wind shear from the
southwest between 35-45 knots above the cloud layer (or at least
within 500 feet of the cloud top) at each of the TAF sites.
There is a mix of lower probability occurrence of Thunderstorms
(Prob30) versus high probability occurrence of thunderstorms
(TEMPO) associated with the passage of organized thunderstorm
activity.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 7 AM to 7 PM CDT Tuesday for ILZ075>078-
080>094.
MO...Wind Advisory from 7 AM to 7 PM CDT Tuesday for MOZ076-086-087-
100-107>112-114.
IN...Wind Advisory from 7 AM to 7 PM CDT Tuesday for INZ081-082-
085>088.
KY...Wind Advisory from 7 AM to 7 PM CDT Tuesday for KYZ001>022.
&&
SHORT TERM...GM
LONG TERM...MY
AVIATION...SmithHazardous weather outlook, Apr 2, 5:30 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
630 PM CDT Mon Apr 2 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
630 PM CDT Mon Apr 2 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Scattered thunderstorms will be possible along the Interstate 64
corridor of southern Illinois and through the Evansville Tri State
mainly this evening. A few storms could produce large hail,
otherwise, small hail and lightning can be expected. The storms
should push north and east of the area by or shortly after
midnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is an enhanced risk of severe thunderstorms Tuesday into
early Tuesday evening across southwest Indiana, western Kentucky,
and portions of southeast Illinois and southeast Missouri. A
slight risk of severe storms exists elsewhere. The most favorable
window for severe weather spans the afternoon into the early
evening hours. Damaging winds will be the primary concern, but
large hail and a few tornadoes cannot be ruled out.
Widespread frost is forecast for the entire area Wednesday night.
A wintry mix of precipitation is forecast throughout the region
Friday night.
A chance of thunderstorms is forecast Sunday night. A few strong
to severe storms cannot be ruled out at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tuesday into early Tuesday
evening over much of the four state region.
DRS
In the hours before
Local storm report, Apr 2, 6:52 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT MON APR 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 N HARCO 37.82N 88.65W
04/02/2018 E0.75 INCH SALINE IL PUBLIC
TIME ESTIMATED FROM RADAR. REPORT RELAYED VIA FACEBOOK.
&&
DWSLocal storm report, Apr 2, 6:58 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
758 PM CDT MON APR 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL N ELDORADO 37.81N 88.44W
04/02/2018 E0.25 INCH SALINE IL EMERGENCY MNGR
&&
DWSLocal storm report, Apr 2, 7:04 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
804 PM CDT MON APR 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL OMAHA 37.89N 88.30W
04/02/2018 E0.25 INCH GALLATIN IL TRAINED SPOTTER
&&
K. SMITHLocal storm report, Apr 2, 7:05 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT MON APR 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL ELDORADO 37.81N 88.44W
04/02/2018 E0.75 INCH SALINE IL PUBLIC
HEAVY PEA- TO PENNY-SIZED HAIL.
&&
DWSSpecial weather statement, Apr 2, 7:16 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Paducah KY
816 PM CDT MON APR 2 2018
ILZ083-087-INZ085-086-KYZ014-018-030200-
White IL-Gallatin IL-Posey IN-Vanderburgh IN-Henderson KY-Union KY-
816 PM CDT MON APR 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE...NORTHEASTERN
GALLATIN...CENTRAL VANDERBURGH...SOUTHERN POSEY...CENTRAL HENDERSON
AND NORTH CENTRAL UNION COUNTIES UNTIL 900 PM CDT...
At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Ridgway, or 10 miles north of Shawneetown, moving
east at 45 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Evansville, Henderson, Mount Vernon, Melody Hill, Kasson and New
Haven.
LAT...LON 3777 8817 3796 8824 3806 8747 3804 8747
3803 8745 3794 8745 3781 8744
TIME...MOT...LOC 0116Z 261DEG 40KT 3786 8809
DRSSpecial weather statement, Apr 2, 7:56 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
856 PM CDT MON APR 2 2018
INZ085>087-030245-
Posey IN-Warrick IN-Vanderburgh IN-
856 PM CDT MON APR 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WARRICK...CENTRAL
VANDERBURGH AND EAST CENTRAL POSEY COUNTIES UNTIL 945 PM CDT...
At 855 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blairsville, or 9 miles west of Evansville, moving east at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Evansville, Boonville, Chandler, Melody Hill, Darmstadt, Blairsville
and Kasson.
LAT...LON 3801 8718 3800 8718 3796 8723 3796 8757
3797 8757 3798 8759 3796 8761 3796 8777
3808 8779 3817 8720 3801 8717
TIME...MOT...LOC 0155Z 260DEG 34KT 3802 8771
DRSHail, Vanderburgh
- When
- April 2, 8:17 PM CST to 8:21 PM CST
- Where
- Vanderburgh County, Evansville Skyln Arp to 1 mi N of Evansville
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.020, -87.580
Pea to penny-size hail occurred near Skylane Airport. Dime to nickel-size hail fell on the north side of Evansville. Hail covered the ground in some locations. Several vehicles slid off the hail-covered roads.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, April 2, 20181 death · 2 injured · 2 events
- High Wind in Idaho, April 2, 2018$490,000 · 63 kt wind · 5 events
- Wildfire in Arizona, April 2 to 4, 2018$50,000 · 1 event
- Winter Weather in South Dakota, April 2 to 3, 201819 events
- Heavy Snow and Winter Weather in New York, April 2, 201817 events
- High Wind in Wyoming, April 2, 201859 kt wind · 16 events
- Winter Storm and Winter Weather in Pennsylvania, April 2, 201813 events
- Winter Storm and Winter Weather in New Jersey, April 2, 201812 events
- Winter Storm and Winter Weather in South Dakota, April 2 to 3, 201810 events
- Heavy Snow and Winter Weather in New Jersey, April 2, 20189 events
- Heavy Snow and Winter Weather in Connecticut, April 2, 20188 events
- Winter Weather in Iowa, April 2 to 3, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742111.